Washington, 2019Heavy Snow in Washington, March 11 to 12, 2019
March 11 to 12, 2019 · NWS OTX · 21 events in 3 counties and zones
During the evening of March 11th and lasting through the afternoon of March 12th a moist slow moving cold front passed through eastern Washington. The northeast mountains and the northern Columbia Basin received heavy snow accumulations from this storm system while locations farther south in the Columbia Basin and west in the Okanogan area generally received 2 to 4 inches with locally higher…
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of March 11th and lasting through the afternoon of March 12th a moist slow moving cold front passed through eastern Washington. The northeast mountains and the northern Columbia Basin received heavy snow accumulations from this storm system while locations farther south in the Columbia Basin and west in the Okanogan area generally received 2 to 4 inches with locally higher amounts. The eastern slopes of the Cascades and the far western Columbia Basin benefited from downslope drying as the front passed through with only minor accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 11, 3:55 PM PST, 5 hours 5 minutes earlier.
Area forecast discussion, Mar 11, 3:55 PM PST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
455 PM PDT Mon Mar 11 2019
.SYNOPSIS...
Snow will return to the Inland Northwest tonight and Tuesday.
Moderate to heavy accumulations will have the potential to impact
the morning commute on Tuesday. Heaviest snow accumulations will
be in northeast Washington and the Northern Panhandle. Dry weather
and warmer temperatures are likely Thursday into the weekend.
&&
.DISCUSSION...
...Winter’s last stand for the valleys of eastern Washington and
north Idaho tonight into Tuesday!?...
Tonight and Tuesday...A deep upper level trough and associated
cold front over the Gulf of Alaska will push into the Inland
Northwest during this period bringing the latest round of winter
weather to much of the region. Satellite is showing a deep plume
of sub-tropical moisture extending northeast from 35n/150w and
into the NW corner of Washington ahead of a cold front. This plume
will gradually overtake the region later tonight through Tuesday.
Unlike most sub-tropical moisture plumes in Mid-March which
produce moderate rainfall, this one will be cold enough to produce
widespread snowfall over much of the eastern third of Washington
and the northern half of the Idaho Panhandle. The precipitation
has already developed over Vancouver Island and NW Washington and
will be pushing into the north Cascades later this evening. Models
have been fairly consistent in spreading this widespread
precipitation into the remainder of central Washington by midnight
and into extreme eastern Washington and north Idaho in the early
morning hours. Most of what falls will occur as snow, but that is
not the case everywhere as a warm wedge of air aloft will push
into the southern Columbia Basin at the beginning of the event.
But more on that issue later. So onto the specifics
* Snow...As we mentioned previously most of what falls over the
region will occur as snow. QPF totals ranging from 0.30-0.60
inches look like a good bet over the NE quarter of Washington
and the northern Panhandle. If we were still in the bitter cold
air mass of the past several weeks we’d be dealing with a huge
amount of snow, but this air mass will be warmer than what
we’ve seen and most liquid to snow ratios will be in the 11 to
14:1 range at the onset shrinking to 10:1 or less as we get into
the late morning and afternoon hours on Tuesday. All that being
said we are looking at widespread snowfall amounts of 3 to 6
inches from the eastern half of the Columbia Basin, Okanogan
Highlands, NE Washington mountains, northern half of the Idaho
Panhandle, and the Spokane CdA area. This will likely have a big
impact on the morning commute as we should have a 1-3 inches on
the ground by the time most folks are hitting the road. The snow
will then continue through the late morning and into the early
afternoon hours. Our confidence if fairly good for the northern
portions of Washington and the northern third of the Idaho
Panhandle. However farther south along the Highway 2/I-90
corridor its not quite as high as temperatures will get
uncomfortably close to freezing or a little warmer especially
after mid-morning. Given this is March, any insolation could
make further accumulations hard to accomplish. Hopefully most of
what falls will do so before this time. Farther west, most of
the precipitation will fall before mid-morning so snow chances
are much better. Across the western Columbia Basin, Waterville
Plateau, and Okanogan Valley we should see snowfall ranging from
1-3 inches. Lighter amounts are expected in the lee of the
Cascades due to predominant southwesterly mid-level flow. By
afternoon most of the precipitation will be winding down over
Washington with frontal moisture still delivering widespread
snow into the afternoon in Idaho. The precipitation will turn
showery in the afternoon as the upper level trough and cold pool
shift east of the Cascades. The atmosphere looks quite unstable
behind the cold front and some models are even showing some
negative lifted index values. Graupel showers certainly look
plausible for the afternoon and into the early evening.
Widespread winter products will be issued to deal with the
impending snow. Based on the time of year, and the warmer
temperatures expected after this period this could be the last
round of widespread winter weather products for the valleys.
* Freezing rain...This is the low confidence portion of the
forecast.Most model solutions are showing an elevated melting
layer poking into southern portions of the Columbia Basin, but
how far north it goes is questionable. The latest NAM has it
even poking briefly as far north as Highway 2 through early
morning with sub-freezing temps near the ground. However this is
quite a bit warmer than previous model runs and we will stick
more with the short range ensemble forecast which keeps the main
threat over southern Grant and southern Adams counties. We
suspect whatever falls will be less than a tenth of an inch and
should melt by mid-morning as surface temperatures and more
importantly road temperatures catch up or surpass those aloft.
Tuesday night...Residual showers will likely continue into the
evening over north Idaho but otherwise look for drying weather
across the region with some patchy fog forming overnight,
especially over the valleys of northeast Washington and north
Idaho. fx
Wednesday and Wednesday night: High pressure builds across the
region as a shortwave ridge advances east across the PAC
Northwest. Maintaining minor pops for showers over the Northern
Idaho Panhandle as an embedded short wave pushes southeast in the
northwest upper flow ahead of the ridge. The resulting snow
showers will be confined to higher elevations where there is
sufficient orographic lift and moisture but will taper off by
early evening.
Thursday into Monday evening: Drier air will accompany the high
pressure building over the region with some gradual warming into
the weekend. Although there will be some relief, temps will still
be below normal with valley and lowland morning fog continuing
into the weekend. Temps will, however, rise into the low to mid
40s across Spokane and Coeur D'Alene with the L-C valley and Camas
Prairie seeing daytime temps reaching into the low 50s. But with
daytime melting and evening lows dropping into the 20s, re-
freezing of liquid precipitation may create icy and slippery
surfaces. Showers should develop over the northern Cascades Sunday
from another system moving into the Pac Northwest. The bulk of
the moisture and precip should remain west of the Cascades with
what remains shadowed out by the time it moves east over the
Western Plains. /aky
&&
.AVIATION...
00Z TAFS: IFR/MVFR cigs continue at MWH and EAT. Show some
improving conditions aft 03Z, but confidence is not high.
Confidence is high that snow with IFR conditions will develop
between 05z-07z for MWH, EAT and then into GEG-SFF-COE sometime
after 09z. There will also be a very small chance of brief
freezing rain near MWH, but confidence was too low to put in
forecast as better chances will be south of the airport. For PUW
and LWS it looks like the snow will develop after 12z. Snowfall
amounts look fairly hefty at GEG-SFF-COE and PUW with all sites
seeing anywhere from 3-6 inches by the time all is said and done
Tue afternoon. This should be a wet snow. Aft 22Z brief -SHSN
will be possible given the instability behind the front at GEG-
SFF-COE-PUW. Winds will increase aft 19-21Z with gusts up to 20kt
possible, and some local 25kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 27 35 20 37 20 39 / 90 100 20 0 0 0
Coeur d'Alene 28 35 25 36 21 39 / 60 100 50 10 0 0
Pullman 27 36 23 36 18 39 / 40 90 30 0 0 0
Lewiston 30 41 31 41 25 43 / 20 90 20 0 0 0
Colville 27 39 19 48 18 45 / 100 100 10 0 0 10
Sandpoint 29 35 29 38 23 39 / 80 100 70 10 0 0
Kellogg 27 36 27 36 21 39 / 30 90 80 20 0 0
Moses Lake 26 41 22 43 21 41 / 90 80 0 0 0 0
Wenatchee 26 39 25 41 23 37 / 80 40 0 0 0 0
Omak 27 38 24 42 24 38 / 80 60 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 AM to 2 PM PDT Tuesday for Coeur
d'Alene Area.
Winter Storm Warning from 1 AM to 5 PM PDT Tuesday for Central
Panhandle Mountains-Northern Panhandle.
Winter Weather Advisory from 1 AM to 2 PM PDT Tuesday for Idaho
Palouse.
WA...Winter Storm Warning from 1 AM to 2 PM PDT Tuesday for Northeast
Mountains-Spokane Area.
Winter Storm Warning from midnight tonight to 11 AM PDT Tuesday
for Okanogan Highlands-Upper Columbia Basin.
Winter Weather Advisory from 1 AM to 2 PM PDT Tuesday for
Washington Palouse.
Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Tuesday for Moses Lake Area-Okanogan Valley-Waterville
Plateau.
&&Hazardous weather outlook, Mar 11, 3:56 AM PST, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
456 AM PDT Mon Mar 11 2019
IDZ026-027-WAZ031-032-034-041-043-044-121400-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
456 AM PDT Mon Mar 11 2019
This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will develop late tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light snow will fall over the area on Tuesday, creating slick
conditions for the Tuesday morning commute.
IDZ001>004-WAZ033-035>038-121400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-
456 AM PDT Mon Mar 11 2019
This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will develop over the area late tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Heavy snow will fall over the area on Tuesday, creating slick
conditions for the Tuesday morning commute.
WAZ042-121400-
East Slopes Northern Cascades-
456 AM PDT Mon Mar 11 2019
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will develop over the area tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Expect hazardous travel over Stevens Pass through Tuesday
morning. Snow will become light away from the crest including
valley locations such as Plain, Leavenworth and the Methow Valley.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Boundary Dam recorded 6.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Chewelah recorded 5.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Northport recorded 5.5 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North ski resort reported 15.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Colville recorded 7.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer at Metaline Falls recorded 6.0 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Evans recorded 5.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public at Elk reported 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public in Clayton reported 4.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- March 11, 9:00 PM PST to March 12, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public near Deer Park reported 4.0 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- March 11, 10:00 PM PST to March 12, 8:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The COOP Observer at Odessa recorded 4.0 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- March 11, 10:00 PM PST to March 12, 8:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The COOP Observer at Wilbur recorded 6.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 11, 10:00 PM PST to March 12, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 6 miles south of Spokane recorded 7.2 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 11, 10:00 PM PST to March 12, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 5.5 miles south of Spokane recorded 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 11, 10:00 PM PST to March 12, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 6 miles north of Spokane recorded 4.2 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- March 11, 10:00 PM PST to March 12, 8:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Public
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A member of the public in Coulee City reported 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 11, 10:00 PM PST to March 12, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter in northwest Spokane reported 4.2 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 11, 10:00 PM PST to March 12, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public in Colbert reported 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- March 11, 10:00 PM PST to March 12, 5:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A spotter in Spokane's South Hill neighborhood reported 4.7 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- March 11, 10:00 PM PST to March 12, 8:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An Observer at Almira recorded 4.0 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- March 11, 10:00 PM PST to March 12, 8:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An Observer 11 miles south of Creston recorded 4.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Avalanche in New Mexico, March 11 to 14, 20197 injured · $9.8 million · EF2 · 47 events
- Flooding in Iowa, March 11 to 31, 201936 events
- Winter Storm and Heavy Snow in Colorado, March 11 to 14, 201914 events
- Hail and Damaging Winds in Georgia, March 11, 2019$5,000 · 2.75 in hail · 14 events
- Heavy Snow in Idaho, March 11 to 12, 201914 events
- Winter Storm in Colorado, March 11 to 14, 201913 events
- Flooding in Indiana, March 11 to 23, 20195 events
- High Wind in Montana, March 11, 201959 kt wind · 2 events
- Winter Storm in Arizona, March 11 to 13, 20192 events
- High Wind in Indiana, March 11, 201950 kt wind · 1 event
- Avalanche in Wyoming, March 11, 20191 event
- Damaging Wind in Georgia, March 11, 201950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810701, 810714, 810717, 810727, 810728, 810729, 810732, 810736, 810740, 810742, 810702, 810703, 810704, 810705, 810707, 810741, 810743, 810744, 810745, 810747, 810748.